Skip to main content Accessibility help

A partial analysis of modified realizability

  • Jaap van Oosten (a1)

A formalized version of Kleene realizability for intuitionistic first-order arithmetic HA was axiomatically characterized by Troelstra (see [2, 3.2]) as follows: for an arbitrary HA-sentence φ, HA ⊢ ∃x(x realizes φ) if and only if HA + ECT0φ.

Many notions of realizability have been characterized in this fashion: see [2] or [3] for details. For some notions, for example extensional realizability, it is necessary to pass to an extension of HA: realizability in HA is characterized by deducibility from certain axioms in an extension of HA.

The present note is concerned with modified realizability, seen as interpretation for HA. From semantical considerations (see [4]) it follows that this interpretation can be constructed as a combination of three ingredients:

i) Kleene realizability;

ii) Kripke forcing over a 2-element linear order P;

iii) The Friedman translation [1].

This will be shown in section 2. The Friedman translation (in the way we use it) introduces a new propositional constant V; hence we move to an extension HA(V) of HA. We must then define Kleene realizability and forcing for the extended language. Now let (φ)v be the result of the Friedman translation applied to φ. We obtain, in HA, that the sentence saying that φ is modified-realizable, is equivalent to the sentence which says that the statement “(φ)v is Kleene-realizable” is forced in P (see section 2).

Hide All
[1]Friedman, H. M., Classically and intuitionistically provably recursive functions, Higher set theory (Müller, G. H. and Scott, D. S., editors), Lecture Notes in Mathematics, vol. 669, Springer, 1978, pp. 2127.
[2]Troelstra, A. S. (editor), Metamathematical investigation of intuitionistic arithmetic and analysis, Lecture Notes in Mathematics, vol. 344, Springer, 1973, With contributions by Troelstra, A. S., Smoryński, C. A., Zucker, J. I. and Howard, W. A..
[3]Troelstra, A. S. (editor), Realizability, Handbook of proof theory (Buss, S. R., editor), North-Holland, 1998, pp. 407473.
[4]van Oosten, J., The modified realizability topos, Journal of Pure and Applied Algebra, vol. 116 (1997), pp. 273289.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed